Leuprolide Acetate-Induced Generalized Papular Eruption

June 2014 | Volume 13 | Issue 6 | Case Report | 755 | Copyright © 2014

Geoffrey F. S. Lim BS,a Catherine Y. Ding MD,b Katy Burris MDb

aDrexel University College of Medicine, Philadelphia, PA
bDepartment of Dermatology, SUNY Downstate Medical Center, Brooklyn, NY

Abstract

Leuprolide acetate, a gonadotropin-releasing hormone agonist, is used in the treatment of prostate cancer. We report a unique case of a disseminated papular rash following leuprolide acetate injections in a 65-year-old man that shares clinical and histopathological features of papuloerythroderma of Ofuji. Leuprolide-induced papuloerythroderma, as well as a limited number of other disseminated cutaneous eruptions caused by this drug, is extremely rare, with only one case previously reported. Our case calls attention to this uncommon side effect in a commonly used hormonal therapy.

J Drugs Dermatol. 2014;13(6):755-757.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Leuprolide acetate is a gonadotropin-releasing hormone agonist used in the treatment of hormone responsive cancers such as prostate cancer and breast cancer, in addition to gynecologic disorders like endometriosis or in vitro fertilization. Outside of localized granulomatous reactions at the site of injection, cutaneous adverse effects following the administration of leuprolide acetate have not been widely reported.1-4 Cases of generalized eruptions have included a dermatitis herpetiformis-like eruption, leukocytoclastic vasculitis, systemic allergic dermatitis, papuloerythroderma of Ofuji, and a mycosis fungoides-like rash.5-11 Here, we report an unusual case of a pruritic, papular eruption that exhibits clinical and histological features of papuloerythroderma.

CASE REPORT

A 65-year-old man presented with a recurrent widespread, pruritic rash involving his arms, legs, buttocks and back. He had been diagnosed with prostate cancer four years prior and was treated with radiation along with injections of leuprolide acetate (Lupron®) every four to six months. Following his two most recent injections, the patient developed similar pruritic cutaneous eruptions. The first eruption developed three weeks after injection of leuprolide acetate and resolved with a five day course of oral prednisone, clobetasol 0.05% ointment and oral antihistamines. A drug eruption secondary to leuprolide acetate was suspected but due to the limited morbidity of the rash and necessity of treatment, the medication was not discontinued. The rash then again recurred three weeks following his subsequent injection six months later. Physical examination both times revealed a generalized mild erythema with light pink papules and a mild follicular prominence primarily on the upper extremities, with focal areas of coalescing papules and some scattering on the chest, abdomen, back, buttocks and lower extremities. (Figure 1 and 2). Given this recurrence after the administration of leuprolide, the clinical impression was that of a papular drug reaction to leuprolide.

Histopathologic examination via punch biopsy of a papule collected during the eruption revealed a perivascular and interstitial dermatitis with eosinophils, which heightened the suspicion of a drug reaction (Figure 3). Complete blood count in the interim had also shown a mild eosinophilia of 10.4%. After the rash recurred a second time, the patient was again treated with a second course of topical clobetasol and oral antihistamines. Follow-up with the patient’s urologist was recommended to determine necessity of additional leuprolide acetate injections.

DISCUSSION

Cutaneous drug eruptions induced by leuprolide acetate are rarely reported. Injection site reactions and subcutaneous sarcoidal-type granulomas that occur at the site of injection are the most common dermatologic side effects of leuprolide, although there has been question as to whether or not this reaction is due to the drug itself, the polymer-based vehicle for the drug, or the injection method (intramuscular vs subcutaneous).1-4 Reports of disseminated cutaneous side effects are even more limited. A dermatitis herpetiformis-like eruption has been reported only twice, presenting as papulovesicular, vesicullobullous, bullous, or urticarial lesions.5,6 Histolopathologically, subepidermal collections of neutrophils within the dermal papillae were noted. Whether a dermatitis herpetiformis-like rash arises from a direct reaction to leuprolide or is true dermatitis herpetiformis secondary to an autoimmune phenomenon caused by drug-induced hormonal changes is unknown. Leukocytoclastic vasculitis and systemic allergic dermatitis induced by leuprolide acetate have also been reported.7,8 In the latter case, patch testing demonstrated a hypersensitivity to the solvent in which the leuprolide was dissolved.

Two reports of disseminated eruptions thought to be caused directly by leuprolide acetate include one resembling papu-

↑ back to top


Related Articles